Florida, 2021

Tornadoes in Florida, January 27, 2021

January 27, 2021 · NWS TAE · 3 events in 2 counties and zones

Strong to severe storms impacted portions of southwest Georgia and northwest Florida during the late morning and early afternoon hours. Strong shear resulted in a tornado tracking along the south side of Tallahassee and impacting the Tallahassee airport, causing a parked plane to flip over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong to severe storms impacted portions of southwest Georgia and northwest Florida during the late morning and early afternoon hours. Strong shear resulted in a tornado tracking along the south side of Tallahassee and impacting the Tallahassee airport, causing a parked plane to flip over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 27, 5:45 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 27, 5:45 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
645 AM EST Wed Jan 27 2021

.AVIATION...
[Through 12Z Thursday]

Restrictions range from LIFR to MVFR this morning and this messy
pattern will continue for much of the morning. Expect MVFR to
prevail later this afternoon as ceilings lift. Scattered storms
ahead of a frontal boundary will move inland from the coast
through the day, with the front clearing storms out of the region
this evening. LIFR should be expected in and around storms.

&&

.PREV DISCUSSION [359 AM EST]...

.NEAR TERM [Through Tonight]...

A stalled frontal boundary lies SW to NE from approx. Destin through
Tifton. A shortwave will move from the Plains, through the Tennessee
Valley, and over the Mid-Atlantic by tonight. While the increasing
onshore flow locally will nudge the frontal boundary north, rain to
the north of the front and winds having some sort of northerly
component north of it (and eventually parallel) will stall the
northward progress and orient the quasi-stationary boundary to the
east/west. As the frontal system makes its eastward progress, a
surface cold front will force the small warm sector out of the
region by this evening.

A more stable marine layer over Apalachee Bay will advect into the
central Big Bend under the southerly flow, while a more theta-e rich
airmass will advect over the Panhandle. This gradient will provide a
focused area for storm initiation already ongoing this morning. In
this region, low/deep layer shear will increase through the day as
the synoptic shortwave nears and diurnal destabilization will allow
for more robust storm development as well. Mid-level lapse rates >6
degC are also marginally conducive for severe storm development.
Shear profiles are mostly uni-directional so the tornado threat
remains low, with damaging winds being the main threat this
afternoon. Somewhat skinny CAPE profiles would argue against the
threat for large hail, though small hail cannot be ruled out. Once
storms cross over the warm front deeper into GA this afternoon,
they'll likely become elevated and pose less of a threat for
damaging winds. So, the main threat area for severe weather today
will reside through the eastern Panhandle, western Big Bend, and
extreme southern Georgia. The SPC has outlooked a portion of this
region with a Marginal risk. Average rain amounts today will be
around an inch, but in the strongest storms a quick 2-3" would be
possible.

Showers and storms will clear the region this evening, with
gradually clearing skies and a cold air advection regime taking
over. Expect lows to fall into the middle 30s across portions of
Alabama and SW Georgia, and down to the middle 40s in the southeast
Big Bend.

.SHORT TERM [Thursday Through Friday]...

With the passage of a cold front in the previous period, a pattern
change is expected across the region with much cooler and drier
conditions returning for Thursday and Friday. Across the upper
levels, the shortwave trough associated with the previously
discussed cold front and surface low pressure will be propagating
eastward off the coast of North and South Carolina. Across the
west coast, a deep upper level trough is expected to propagate
eastward into California. As this trough deepens across the west,
divergent outflow aloft will enhance ridge building across the
central conus. At the surface, a strong high pressure system
across the northern Great Lakes region will enhance the pressure
gradient as well as cold air advection across the region during
the day on Thursday. This will generally lead to a much cooler
than normal day on Thursday with highs only reaching the mid 50s
across much of the region. Lows Thursday evening will also be cold
as radiational cooling takes over once the pressure gradient
slacks off during the evening hours. This will lead to a cold
night, with much of the region falling into the low 30s. Patchy
frost may be possible down to the coast in the pre-dawn and
early-morning hours.

.LONG TERM [Friday Night Through Wednesday]...

Cool and dry conditions are expected to linger through Saturday;
however, temperatures are forecasted to recover into the low 70s
for highs by Sunday ahead of our next system. The previously
discussed surface high pressure across the northern Great Lakes
region is expected to split into two surface high pressures with a
second high pressure developing along the Mid-Atlantic coastline
on Saturday. This will change our surface flow from
north/northeasterly to predominantly southerly across the region.
Through the upper levels, the aforementioned deep trough across
the western conus is expected to propagate eastward into the south
central plains by Saturday afternoon. Ahead of the shortwave
trough/vorticity maxima is a large region of upper level
divergence across the Tennessee and central Mississippi valleys.
This system is expected to predominantly track eastward across the
Ohio valleys and into the Mid-Atlantic region; however, the cold
front associated with the surface low will likely move through
the region during the day on Sunday.

The previously discussed southerly flow across our region ahead of
the cold fronts arrival on Sunday will aid in advecting low level
moisture across our region, which will aid in the development of
showers and thunderstorms on Sunday. At this time, there seems to
be a lack of instability expected across the region, which will
hinder thunderstorm development ahead of and along the cold
front; however, this trend should be monitored in the coming
days, as low and upper level shear values could be supportive of
strong to severe thunderstorms.

.MARINE...

Shower and thunderstorm activity is currently expanding in
coverage across the offshore waters along the Florida Panhandle.
This coverage is expected to continue through the remainder of the
morning and early afternoon prior to the cold front moving through
the region by the evening. Ahead of a cold front this morning,
coastal marine fog is expected to develop along all near shore
waters. A marine dense fog advisory has been issued for
visibilities being reduced to lower than 1 mile across all near
shore waters. As the aforementioned front moves through, an
increased pressure gradient across all waters is expected to lead
to small craft advisory conditions. These advisory level winds and
seas are expected to remain through Thursday afternoon.
Cautionary conditions are expected through the remainder of the
work week.

.FIRE WEATHER...

Red Flag conditions are not anticipated in the foreseeable future.

.HYDROLOGY...

A much more progressive pattern of shower and thunderstorm
activity today will lead to a smaller chance for flash flooding,
although with PW values still near 1.5 inches across the region,
minor nuisance stream and poor drainage roadway flooding could
still occur with brief heavy downpours.

With much of the heavier rainfall totals from yesterdays storms
occurring along predominantly coastal regions, river flooding
impacts were small, with only the Shoal river near Crestview
nearing action stage by this morning. Also to note, with the axis
of heaviest rainfall of 1-2 inches falling in the Ochlockonee
river basin across the Tri-state region, portions of the
Ochlockonee river are expected to respond slightly with action
stage being reached at the Thomasville, Concord, and Havana
gauges by Thursday.

Today's forecasted rainfall totals are not currently expected to
significantly impact river levels across the region, and with a
drying trend forecasted beyond Thursday, river flooding is not a
serious concern at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  41  57  34  60 /  80  10   0   0   0
Panama City   70  42  56  36  59 /  70   0   0   0   0
Dothan        66  36  54  31  57 /  90  10   0   0   0
Albany        65  37  55  31  56 /  90  10   0   0   0
Valdosta      72  41  56  33  59 /  90  10   0   0   0
Cross City    72  46  59  34  61 /  90  20   0   0   0
Apalachicola  70  44  57  37  57 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Dense Fog Advisory until 1 PM EST /noon CST/ this afternoon for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM.

     Small Craft Advisory from 4 PM EST /3 PM CST/ this afternoon to
     4 PM EST /3 PM CST/ Thursday for Apalachee Bay or Coastal
     Waters From Keaton Beach to Ochlockonee River FL out to 20
     Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Harrigan
MARINE...Bunker
FIRE WEATHER...Harrigan
HYDROLOGY...Bunker

In the hours before

Special weather statement, Jan 27, 7:46 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
746 AM CST Wed Jan 27 2021

FLZ010-012-013-271430-
Inland Bay FL-Calhoun FL-Washington FL-
746 AM CST Wed Jan 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY...NORTHWESTERN
CALHOUN AND SOUTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF
FLORIDA UNTIL 830 AM CST...

At 745 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Vernon, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Altha, Betts, Moose Pond, Clarksville, Red Oak, Abe Springs,
Fountain, Singer Road, Chason, Saunders, Chipola, Henderson Mill,
Camps Head, Gainer Spring, Center Lake, Willis, Bennett, Frink,
Porter Lake and Blountstown Airport.

LAT...LON 3057 8564 3057 8518 3058 8517 3058 8503
      3036 8511 3039 8559
TIME...MOT...LOC 1345Z 256DEG 43KT 3050 8553

tj
Special weather statement, Jan 27, 8:16 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
916 AM EST Wed Jan 27 2021

FLZ007>010-012-112-114-271500-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
North Walton FL-Washington FL-Coastal Gulf FL-
916 AM EST Wed Jan 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHEASTERN WALTON...
SOUTHWESTERN HOLMES AND CENTRAL WASHINGTON COUNTIES UNTIL 1000 AM
EST/900 AM CST/...

At 916 AM EST/816 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near De Funiak Springs to 7
miles southwest of Panama City. Movement was east at 65 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon, De
Funiak Springs, Springfield, Hiland Park, Tyndall Air Force Base,
Eglin Air Force Base, Live Oak, Parker, Ponce De Leon, Ebro,
Whitehead Crossroads, Allanton, Dirego Park, College Station, West
Panama City and Bahama Beach.

LAT...LON 3072 8626 3072 8565 3004 8539 3002 8539
      3001 8538 2994 8535 3015 8581
TIME...MOT...LOC 1416Z 284DEG 56KT 3068 8614 3008 8573

tj
Special weather statement, Jan 27, 8:27 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
927 AM EST Wed Jan 27 2021

FLZ010>013-016-026-112-271530-
Coastal Bay FL-Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-
Jackson FL-Washington FL-
927 AM EST Wed Jan 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHEASTERN BAY AND CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
NORTHWESTERN GADSDEN...NORTHWESTERN LIBERTY COUNTIES IN BIG BEND OF
FLORIDA AND SOUTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF
FLORIDA UNTIL 1030 AM EST/930 AM CST/...

At 927 AM EST/827 AM CST/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Blountstown, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blountstown, Chattahoochee, Sneads, Bristol, Grand Ridge, Altha, Rock
Bluff, Moose Pond, Clarksville, Ocheesee, Selman, Abe Springs,
Chipola, Camps Head, Scotts Ferry, Kennys Mill, Hugh Creek, Red Oak,
Chason and Saunders.

LAT...LON 3049 8555 3072 8512 3070 8466 3020 8512
      3023 8548
TIME...MOT...LOC 1427Z 275DEG 38KT 3056 8516

tj

The radar

The Tallahassee radar (KTLH), 74 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calhoun

When
January 27, 8:36 AM CST
Where
Calhoun County, 2.75 mi WNW of Ocheessee
Reported by
Public
Coordinates
30.600, -85.060

A funnel cloud was reported approximately 5 miles northeast of Altha near the Calhoun/Jackson county line.

Tornado, Leon

When
January 27, 11:30 AM EST to 11:31 AM EST
Where
Leon County, 1.33 mi W of Fort Braden to 0.48 mi W of Fort Braden
Rating
EF1
Path length
0.85 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.418, -84.552

A tornado initially touched down on Oscar Harvey Rd., snapping some tree tops. The tornado then did damage consistent with an EF1 rating at Blountstown Highway and Seabs Rd. Several large live oak trees were uprooted and several out buildings were destroyed. Winds peaked around 90 mph in this area. The tornado lifted over the Apalachicola National Forest just east of the property. Damage cost was estimated.

Tornado, Leon

When
January 27, 11:37 AM EST to 12:02 PM EST
Where
Leon County, 1.99 mi WNW of Andrew to 3.97 mi SSE of Chaires Crossing
Rating
EF1
Path length
21.37 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.407, -84.432

A tornado touched down just west of the Tallahassee International Airport. The preliminary touch down point is estimated by radar. Once the tornado reached the airport, it moved a 737 from its parked position, spun a CRJ plane 90 degrees and flipped a small Piper plane upside down. There was also damage to a few hangars with some small percentage of metal roofing uplifted. One hangar had large canvas doors on both sides that were shredded with the support structure for one of the canvas doors wrenched free. A bit further east on the west end of the employee lot, one hardwood tree was uprooted and fell onto two cars. A few pine trees were snapped in the immediate vicinity. This one area had damage consistent with low-end EF-1 damage. The tornado may have lifted briefly as it|tracked east-southeast across sparsely populated areas. It did snap a large branch on a tree near Crawfordville Road and Rehwinkle Drive. There were several thin pines snapped along a half mile stretch of Tram Road just west of Capital Circle SE. Many of these trees were likely weakened by Hurricane Michael. Damage was done to a few small trees along the southern periphery of the Southwood Community, along Shumard Oak Blvd. and Four Oaks Blvd. There were then sporadic instances of damage along Tram Road east of Southwood. Damage was then noted along St. Joe Rd. with several trees snapped and uprooted there. Uprooted trees and minor property damage occurred on Fox Tail Road and Bobby Godwin Lane before the tornado lifted just west the Jefferson County line. Damage cost was estimated. Most of the damage cost is due to the small Piper plane that was flipped over and eventually declared a total loss.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936504, 936510, 936511.